Hashi's questions

Hi everyone, a couple of Hashi's questions if that's okay - I was diagnosed November/December last year.

I have been advised by endo a course of Carbimazole for 18 months (20mg p/day). At my last titre my TFT had evened out really well already and I (probably being very naive) can't help feeling like I would go hypo on it way before 18 months comes around? I am due another titre soon. What happens if I do go hypo? Does it then remain in a hypo state?

My second question is about bodily aches and pains, mostly at my bottom middle rib area which has been present for a while. The endo said maybe musculoskeletal from losing such a lot of weight. Sometimes the pain really impinges my daily activities. I've also been experiencing some trapped-wind like feelings in my stomach and cramp-like pains too. I also 'jerk' a muscle so easily I'm scared to move any way but forward! These pains don't seem to be getting better or necessarily worse on the medication, but they're bloomin' sore! What could they be? Would something like massage help these pains?

It might be helpful to add that my original pain before being diagnosed was in my upper back and shoulders and crippling some days but it has all but disappeared since starting Carbimazole!

Many thanks in advance.

Last edited by

8 Replies

oldestnewest
  • Someone who has had Graves and who has taken carbizamole will respond.

    I think your aches/pains sound hypo, which hashimoto's usually become. I know many hypo patients get stomach problems due to being 'low' acid not high which can be relieved by taking some teaspoons of Raw Organic Apple Cider Vinegar in juice or water. I take betaine/pepsin tablets and am hypothyroid.

    google.co.uk/search?q=raw+o...

    Always get a print-out of your blood test results with the ranges for your own records and so that you can post if you have queries.

    When/if you are hypothyroid don't take levothyroxine before your blood tests, take it afterwards. Have the test as early as possible as the TSH is highest then. GPs are most likely to diagnose your blood by the TSH rather than your symptoms.

    thyroidlifestyle.com/

    thyroiduk.org.uk/tuk/about_...

    thyroiduk.org.uk/tuk/about_...

  • Thanks shaws. I'm really scared of going hypo and was really confused as to why I had been prescribed an 18 month course of Carb when I had already responded so well.

    My last TFT:

    TSH: <0.1 (0.3-6)

    FT4: 20.7 (9-24)

    FT3: 4.1 (3.5-6.5)

    A huge improvement on the first test.

  • Hopefully, others will be along. I think carb has sometimes been used to bring hyper symptoms down when you have hyperthyroidism, i.e Graves.

    Usually, if you have antibodies (i.e. hashimotos) levothyroxine is prescribed according to members on this forum to try to 'nip things in the bud' as regards the attack on your thyroid gland!

  • Chloe, the carbimazole is only controlling your hyper symptoms and if you were to stop it, you would probably become ill again. Sometimes a person will go into remission but it takes a while.

    Do some reading and get an idea of how this condition proceeds.

    stopthethyroidmadness.com/g...

  • Thank you Heloise! I thought I had the basics sussed but I'm still really clueless. I've been feeling oddly hypo and was scared of remaining like that. Will read the link now.

  • There is a lot of info out there and two more articles at that website. I had a family member who was on carb for almost two years but has gone into remission and has been fine for six or seven years so try to be as healthy (eating) as you can to help your body overcome this. Stress is a huge cause underlying this whole condition I think. Some adrenal support might also be a good thing but I'm not that knowledgeable so I am not certain about that.

    I know there are other Graves people here so I hope they can advise.

  • An 18-month course does not mean that the dose is set in stone. We see that people are often prescribed 20 milligrams, and after a few weeks, have that raised or lowered as needed. Sometimes the dose can be reduced to a much lower maintenance level such as 15, 10 or even 5 milligrams.

    Carbimazole works by stopping your thyroid from creating thyroid hormone. But the thyroid hormone that is already present in your thyroid takes a while to reduce. It is only when the rate of creation has dropped to the level you need (not making too much, and not too little) that things can be right. Until then, there is no way of knowing how much you need. Many, many people overshoot and become at least a little hypothyroid. If that happens, the carbimazole dose should be reduced.

    We see all too many people not advised that they might need to change their dose - they keep on with their starting dose without being checked or even realising what is happening, sometimes for months. Sometimes they remain hyperthyroid, though maybe less so than they were. Sometimes they go hypothyroid. If you are aware of this, then when things change, you should get re-tested and have the dose changed promptly.

    Rod

  • Rod, that is so helpful - really - thank you. I had no idea that the thyroid hormone already present took longer to reduce and that has made things so much clearer to me, as has the rest of your post. Thank you again!

You may also like...